Thunderstorm Wind, Augusta
- When
- April 14, 4:51 PM EST
- Where
- Augusta County, 1.29 mi ENE of Wilda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.030, -79.060
A tree was blown down on Indian Ridge Road.
A warm front crossed central and northern Virginia from south to north during the morning hours of April 14th, allowing for increasing warm and moist air to move overhead. During the afternoon and evening, low pressure moved through the Ohio Valley and into the eastern Great Lakes, leading to an increase in the wind field across all levels and therefore an increase in deep layer shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front crossed central and northern Virginia from south to north during the morning hours of April 14th, allowing for increasing warm and moist air to move overhead. During the afternoon and evening, low pressure moved through the Ohio Valley and into the eastern Great Lakes, leading to an increase in the wind field across all levels and therefore an increase in deep layer shear. Instability remained somewhat limited, but was enough to produce showers and scattered thunderstorms during the afternoon and evening hours, some of which became severe. A second round of showers and thunderstorms then moved across central and northern Virginia as a strong cold front crossed the region during the late evening and overnight hours. These thunderstorms took the form of a quasi-linear convective system which became severe and produced locally damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 14, 2:35 PM EST, 2 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
335 PM EDT Sun Apr 14 2019
.SYNOPSIS...
A strong area of low pressure will move into the Ohio Valley and
into the Great Lakes this evening as a strong cold front
associated with this system passes through our area tonight
into early Monday. High pressure will gradually build overhead
later Monday and Tuesday. A weak backdoor cold front may move
into the area Wednesday before lifting north as a warm front
Thursday. Potentially strong low pressure and its cold front may
impact the area late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
...Potential for severe weather later this afternoon and
tonight. Stay tuned to the latest forecasts for updates...
Currently low pressure resides near the Tennessee and Ohio
Valley's this afternoon, with a stationary boundary stretched
across southern Pennsylvania. With our CWA in the warm sector,
temperatures are in the 60s to middle 70s, while dewpoints are
summer-like in the low-mid 60s, with even some upper 60 readings
across southern MD and the Northern Neck. Showers this afternoon
have been relegated west of the Blue Ridge, with intensity in
these showers picking up across central Blue Ridge and Foothills
in Virginia.
The low will track northward into Ohio late this afternoon and
into the Great Lakes this evening. As the southerly flow
increases this afternoon, continuing to pump in a warm moist
airmass, with PWATs ranging between 1.25 to 1.50 inches. Winds
throughout the boundary layer will also be on the rise,
resulting in strengthening deep layer shear and low-level
helicity. A combination of these above features, the threat for
severe weather will exist later this afternoon and again
tonight. The first round of activity of showers and
thunderstorms this afternoon and early evening will be in
response to an approaching shortwave and jet max. Instability
isn't overly impressive, partially due to the extensive cloud
cover, but given the strengthening wind field and moist airmass,
the chance for severe storms will exist. Damaging wind gusts
will be the primary threat, but large hail and a brief tornado
will also be a possibility. Isolated instances of flooding
cannot be ruled out with any training cells.
Latest hi-res guidance depicts the first round of activity
waning as it enters a bit more stable environment to the north
and east. This will result in a bit of a break in
showers/storms later this evening before the main feature
associated with the approaching strong cold front comes knocking
on our door late this evening. Forcing associated with the
front, strong moisture transport, and increasing deep layer
shear, a QLCS feature seems favorable for development late this
evening and into the overnight hours. A secondary vorticity
maxima swinging across the Appalachians will help enhance
activity along and east of the Blue Ridge, including the metros,
where an Enhanced Risk of severe storms by the Storm Prediction
Center now resides. Again, damaging wind gusts will be the
primary hazard, however a brief spinup of a tornado within any
embedded mesovorticies will be possible. With this threat of
severe weather occurring at night, it is extremely important to
ensure you and your family have multiple ways to receive
warnings and respond if they are issued for your area.
The front will finally push east of the area by daybreak,
bringing a downward trend in activity as winds turn west
northwesterly and drier more stable air filters into the region.
Gusty west to northwest winds will develop behind the cold
front along with upslope rain and snow showers near the
Allegheny Front.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As the cold front pushes off the Delmarva Peninsula Monday
morning, the gradient in its wake will strengthening. This will
deliver strong gusty winds to the area, frequently gusting 35 to
45 mph into the afternoon. Some higher gusts to near 50 mph
will be possible along the higher elevations of the Alleghenies
and Blue Ridge Mountains. A Wind Advisory may be required
tomorrow as a result, but have elected to hold off on issuance
to assess newer model guidance this evening and overnight.
Noticeably cooler conditions will prevail Monday and Monday
night, with temperatures running around 5 degrees below normal
for the middle of April. Dry conditions will persist Tuesday and
Tuesday night as high pressure builds to our south and winds
gradually diminish, and temperatures return to slightly above
normal levels.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will continue to be in place over our region through
early Thursday. Winds are expected to remain light and variable
through Thursday with a return southerly flow forming Thursday
afternoon. As the southerly flow forms warm and more moist air is
forecast to be advected into our region starting on Thursday as a
warm front moves to the north of our area. As dew point and air
temps rise ahead of a approaching cold front, convective showers and
thunderstorms will be possible early Friday.
A deep upper level trough is forecast to dig down into Gulf of
Mexico and into the southeastern US states tapping to the warm and
moist Gulf air. A 250 mb jet max is forecast to line up with the
deep upper level trough which will likely enhance the forcing that
occurs ahead of the cold frontal passage. Increasing moisture along
with significant forcing and shear indicates that Friday could be a
concerning day for severe weather. The Storm Prediction Center has
already put our region into a 15 percent chance for the formation of
severe thunderstorms six days out. It is still too early to tell
exact timing of this system and how widespread thunderstorms could
be for Friday. General model trends are suggesting that rain should
be out of our area by Saturday morning. A few linger showers are
forecast for Saturday with high pressure building back into our
region from the south on Sunday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Increasing southerly flow will help deliver showers and
thunderstorms will cross the terminals later this afternoon with
the potential for strong to potentially severe wind gusts, large
hail, and an isolated tornado. Outside of convection, winds
will be gusty out of the south, gusting upwards of 30 knots into
this evening. After a break in activity this evening, a line of
strong to severe thunderstorms associated with a cold front will
push across the terminals late this evening and overnight.
Storms will be capable of producing damaging wind gusts, and the
threat for an isolated tornado.
The front will move east of the terminals by 09z, leaving
westerly winds in its wake. Strong gusty winds expected Monday
as the gradient increases, with west northwest winds gusting 30
to 40 knots as a result. High pressure building toward the
region will result in VFR conditions through Tuesday night with
lighter winds prevailing.
Skies will continue to be mostly clear on Wednesday with light and
variable winds. VFR conditions are expected.
On Thursday, winds will become southerly leading to increasing
clouds with some mid to low level clouds possible during the early
parts of Thursday. SubVFR conditions will be possible.
&&
.MARINE...
Southerly winds will continue to increase today and into this
evening as low pressure passes to the west, with SCA conditions
expected. Showers and thunderstorms will increase in coverage
late this afternoon, and again overnight as a strong cold front
crosses the area. Strong damaging winds will be possible with
these storms, with a lesser threat of large hail or an isolated
waterspout.
This front will move east of the waters by daybreak Monday, as
winds turn out of the west northwest and become quite gusty. A
Gale Warning is in effect for the waters on Monday, and may be
required for portions of the waters Monday evening. Elsewhere,
SCA conditions are expected to prevail over the waters Monday
night. Winds will abate Tuesday and Tuesday night as high
pressure builds toward the region, thus sub SCA conditions are
expected.
Winds will remain light and variable on Wednesday and then become
more southerly on Thursday. Small Craft Advisories may be needed on
Thursday due to stronger winds a loft.
&&
.TIDES/COASTAL FLOODING...
An increasing southerly flow will cause anomalies to rise this
afternoon and tonight. Water levels will be close to minor
flooding thresholds around high tide for sensitive areas,
however no flooding is currently forecast.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Monday for ANZ530>543.
Gale Warning from 6 AM to 6 PM EDT Monday for ANZ530>543.
&&
SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...JMG
AVIATION...BKF/JMG
MARINE...BKF/JMG
TIDES/COASTAL FLOODING...BKFHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 435 PM EDT Sun Apr 14 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-152045- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 435 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Showers and scattered thunderstorms are expected this evening and overnight. Some thunderstorms may be severe, with the main threat being damaging wind gusts and an isolated tornado. Heavy rain in thunderstorms may lead to isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong winds with isolated wind damage are possible Monday. Gusts up to 50 mph are possible, especially in the afternoon and early evening. A Gale Warning is in effect for the waters Monday and may need to be extended into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening or tonight. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-152045- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 435 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Showers and scattered thunderstorms are expected this evening into portions of the overnight hours. Some thunderstorms may be severe, with damaging wind gusts as well as the potential for isolated tornadoes. Heavy rain in thunderstorms may lead to isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong winds with isolated wind damage are possible Monday. Gusts up to 50 mph are possible, especially in the higher elevations and across all of western Maryland, eastern West Virginia and extreme northern Virginia. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening or tonight.
The Roanoke radar (KFCX), 155 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
18 thunderstorm wind. Local standard time, as filed.
A tree was blown down on Indian Ridge Road.
Three trees were blown down across the 100 block of Rockfish Valley Highway.
A tree was blown down near the intersection of Rockfish Gap Turnpike and Afton Mountain Road.
Tree down near Handley Way at Plank Road.
A tree was blown down across the 4300 block of Burton Road blocking both lanes.
A tree was blown down into a house in the 5500 block of Brookwood Road.
A tree was blown down across East Side Highway near the intersection of Rabbit Drive.
A tree was blown down into a structure in the 100 block of Woodstock Drive.
A tree was blown down across the 3800 block of Stony Point Road blocking both lanes.
A large tree was blown down on Stephens Loop.
A tree was blown down near the intersection of Old Mill Road and Old Mount Vernon Road.
Multiple trees were blown down behind a residence on River Downs Drive.
Multiple trees were uprooted or snapped at a residence on Artillery Ridge Road north of Battery Lane.
A tree was blown down near the intersection of Lockwood Drive and White Oak Road.
A tree fell onto a house on Doyle Place, injuring an 82 year old male and killing a 78 year old female who were asleep in the house at the time.
Multiple trees were blown down near and east of Stafford.
A wind gust of 63 mph (55 knots) was measured at Shannon Airport (KEZF).
A tree was blown down blocking part of US-15 south of Gilberts Corner.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Stafford | 2019-04-15 | 78 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816737, 816738, 816740, 816742, 816744, 816746, 816748, 816749, 816750, 816753, 816755, 816756, 816757, 816759, 816762, 816763, 816766, 816764.